Kentucky, 2022

Damaging Winds in Kentucky, June 17, 2022

June 17, 2022 · NWS LMK · 31 events in 17 counties and zones

On the morning of June 17th, a warm and humid air mass was present across central Kentucky, with temperatures in the upper 70s and lower 80s and dewpoints in the low-to-mid 70s. A weak, decaying cold front was positioned to the north of the region across central Indiana and merely served to guide storms from west to east across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On the morning of June 17th, a warm and humid air mass was present across central Kentucky, with temperatures in the upper 70s and lower 80s and dewpoints in the low-to-mid 70s. A weak, decaying cold front was positioned to the north of the region across central Indiana and merely served to guide storms from west to east across the region. During the mid-to-late morning hours, a Mesoscale Convective System moved from west to east across the region, feeding off high instability to produce strong-to-severe thunderstorms across much of central Kentucky. While wind damage from thunderstorm outflow was the main observed severe hazard with these storms, some severe hail was also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 17, 7:11 AM CST, 19 minutes earlier.

Area forecast discussion, Jun 17, 7:11 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
911 AM EDT Fri Jun 17 2022

.Mesoscale Update...
Issued at 910 AM EDT Fri Jun 17 2022

MCS pushing into SW Indiana this morning is holding up fairly well
through the diurnal minimum of instability, and has recently
produced a 50 kt gust at EVV. Also observed some ACCAS on the way
into work this morning, so there's quite a bit of mid-level
instability. Outflow from the incoming squall line is also firing
storms just south of the Western Kentucky Parkway, so it appears
that the SVR threat may extend a bit farther south.  In coord with
PAH and SPC, we'll do a local extension of the watch to the KY/TN
line. Still expect an overall weakening trend, so will keep the 16Z
expiration and not expand any farther east at this point.

&&

.Short Term...(Today and tonight)
Issued at 248 AM EDT Fri Jun 17 2022

An MCS developed upstream overnight as expected, and at this writing
extends from eastern Nebraska through southern Iowa and northern
Missouri. The eastern portion of the system is expected to propagate
to the ESE and move through southern Indiana and central Kentucky
this morning into the early afternoon hours. In the middle Ohio
Valley the storms should be slightly elevated above a shallow stable
layer and upper forcing will be weakening, but some strong wind
gusts still appear possible with a moist, unstable atmosphere in
place and DCAPE values around 1200 J/kg. Also, the system will bring
some rain, and we need every drop we can get given the hot and dry
spell we're currently coming out of and the hot dry week expected
next week.

Not much is expected behind this system, but there may be a brief
window late this afternoon for a few isolated showers or storms to
pop east of I-65 on any boundaries from leftover outflow or
differential heating.

Temperatures are tricky today given the clouds and rain moving
through. We'll have such a warm start, outside of cooling showers,
that afternoon readings in the 80s should be reasonable...maybe 90
in urban areas that receive the least rainfall and earliest
departure of the showers.

Tonight Canadian high pressure nosing in from the north will bring
clear skies, a north breeze, and morning lows all the way down into
the 60s...possibly upper 50s in some spots.

.Long Term...(Saturday through Thursday)
Issued at 300 AM EDT Fri Jun 17 2022

==== Saturday and Sunday ====

Let's start with the good news first... A welcome change to the
pattern comes this weekend when relief from the heat is expected as
large upper troughing sits across the eastern third of the US. It's
shaping up to be a fantastic weekend, with plenty of sunshine and
afternoon highs for Saturday and Sunday both expected to only reach
the upper 70s and low 80s. To add on to the good news, these
seasonable temps will be coupled with sfc dewpoints in the low 50s
and upper 40s, which should help encourage plenty of outdoor
activities for Father's Day weekend. Morning lows will feel very
comfortable for Sunday, with temps in the low to mid 50s for most,
though maybe only upper 50s for the Louisville metro.

==== Early-to-mid next week ====

Now for the not-so-great news... Another wave of uncomfortable heat
is possible for next week as the upper ridge over the US amplifies
and a 595+ dam high sits over the confluence of the Ohio River and
Mississippi River. There is quite a spread on ensemble members in
regard to max temps for next week, but the ECMWF and 50-member EPS
continue to be much warmer than any other model guidance, which is
driving the NBM solution to above the 75th percentile of all
guidance. Will trim back max temps a degree or two to fall within
the median and 75th percentile for now. Although temps will likely
be above normal, our dewpoints for next week look be a bit more
manageable than this past week, with sfc Td values possibly
remaining in the 60s until Wed. A weak frontal boundary could
approach by Wed, bringing dewpoints back into the 70s and giving our
next rain chances, though still a very low chance at this time given
WPC does not carry any QPF across our area for the entire long term
period.

Due to the prolonged heat and dry conditions, the US Drought Monitor
has highlighted portions of our area as Abnormally Dry (D0).
Additionally, the newest Seasonal Drought Outlook paints western KY
and up the Mississippi River into IL/MO/IA with likely probabilities
of drought development. That area received the majority of excessive
heat this past week, but if hot and dry conditions continue as
expected, it's possible for drought development probs to extend
further east into central KY and IN. Given the low precip amounts
accompanied with the heat wave, it's possible for a flash drought to
develop across portions of our area too.

&&

.Aviation...(12Z TAF Issuance)
Issued at 650 AM EDT Fri Jun 17 2022

MCS is approaching and will move through southern Indiana and
central Kentucky this morning into the early afternoon. Accounted
for the strongest storms at HNB and SDF, with less confidence at LEX
and BWG. Some of the storms will be capable of strong gusty winds as
well as torrential downpours.

Behind the storms this afternoon conditions will be much better for
flying with VFR skies and a WNW/NW wind around 10 knots. Tonight
skies will be mostly clear as high pressure noses in from the north.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...RAS
Short Term...13
Long Term...CJP
Aviation...13
Hazardous weather outlook, Jun 17, 1:21 AM CST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
321 AM EDT Fri Jun 17 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-180730-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
321 AM EDT Fri Jun 17 2022 /221 AM CDT Fri Jun 17 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Scattered storms are expected today, some of which could produce
strong gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any wind damage or gusts over 40 mph
today.

GENERAL STORM MOTION OF THE DAY:

Storms today will move from west to east at 30 to 35 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

13/CJP

In the hours before

Special weather statement, Jun 17, 6:15 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
715 AM CDT Fri Jun 17 2022

KYZ026-171300-
Ohio KY-
715 AM CDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of Ohio County through
800 AM CDT...

At 714 AM CDT, Doppler radar was tracking a strong thunderstorm near
Livermore, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Hartford around 730 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
central Kentucky.

&&

LAT...LON 3749 8712 3748 8711 3755 8705 3761 8697
      3758 8663 3757 8663 3755 8667 3739 8661
      3733 8671 3737 8698 3741 8710 3746 8710
      3748 8713
TIME...MOT...LOC 1214Z 276DEG 42KT 3754 8713

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JDG
Special weather statement, Jun 17, 7:20 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Louisville KY
820 AM CDT Fri Jun 17 2022

KYZ026-061-171400-
Butler KY-Ohio KY-
820 AM CDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of northwestern Butler
and Ohio Counties through 900 AM CDT...

At 818 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Morgantown, moving east southeast 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Butler
and Ohio Counties, including the following locations... Horse Branch,
Huntsville, Mining City, Windy Hill, Eden, Flint Springs, Gilstrap,
Logansport, Dogwalk and Jingo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
central Kentucky.

&&

LAT...LON 3738 8709 3746 8710 3748 8713 3748 8711
      3753 8707 3751 8667 3739 8662 3706 8686
      3708 8691 3711 8689 3716 8693 3718 8689
      3719 8691 3722 8690 3727 8698 3732 8699
      3737 8705 3737 8707 3733 8711 3734 8714
TIME...MOT...LOC 1318Z 276DEG 49KT 3743 8662

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

jdg
Special weather statement, Jun 17, 7:26 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Louisville KY
926 AM EDT Fri Jun 17 2022

KYZ028-171400-
Hardin KY-
926 AM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of central Hardin
County through 1000 AM EDT...

At 925 AM EDT, Doppler radar was tracking a strong thunderstorm over
Elizabethtown, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Hardin
County, including the following locations... Cecilia, Long View, Howe
Valley, Hansbrough, Addington Field Airport, Younger Creek, Crest,
Gaithers, Four Corners and Saint John.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until noon EDT for
central Kentucky.

&&

LAT...LON 3780 8613 3781 8574 3779 8574 3779 8573
      3778 8574 3777 8571 3772 8569 3765 8576
      3764 8578 3763 8578 3762 8580 3761 8580
      3760 8581 3761 8608
TIME...MOT...LOC 1325Z 275DEG 42KT 3771 8589

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

jdg

The radar

The Louisville radar (KLVX), 75 km away, was scanning. The volume nearest the first event began at 13:32 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
June 17, 7:30 AM CST
Where
Hancock County, 2.14 mi SSE of Petrie
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.900, -86.790

A metal roof was removed from a shed.

Thunderstorm Wind, Logan

When
June 17, 8:00 AM CST
Where
Logan County, 0.75 mi W of Chandlers Chapel
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
36.950, -86.794

A tree was down on KY 79.

Thunderstorm Wind, Breckinridge

When
June 17, 8:30 AM CST
Where
Breckinridge County, 1.49 mi NNE of Roff
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.670, -86.420

Trees were down.

Thunderstorm Wind, Logan

When
June 17, 8:30 AM CST
Where
Logan County, 0.88 mi SE of Danby
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.870, -86.890

Trees were down.

Thunderstorm Wind, Logan

When
June 17, 8:30 AM CST
Where
Logan County, 1.3 mi ESE of Jerico
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.990, -86.950

Trees were down.

Thunderstorm Wind, Logan

When
June 17, 8:50 AM CST
Where
Logan County, Auburn
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.870, -86.700

Trees were reported down.

Thunderstorm Wind, Simpson

When
June 17, 9:04 AM CST
Where
Simpson County, 1.54 mi NNE of Franklin
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.740, -86.559

Power lines were down on the 800 block of Blackjack Road.

Thunderstorm Wind, Simpson

When
June 17, 9:09 AM CST
Where
Simpson County, 0.69 mi N of Franklin
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.730, -86.570

Trees and power lines were down across Simpson County.

Thunderstorm Wind, Hart

When
June 17, 9:16 AM CST
Where
Hart County, 0.88 mi SW of Whickerville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.190, -85.710

A tree and power lines fell on a propane tank.

Thunderstorm Wind, Franklin

When
June 17, 10:20 AM EST
Where
Franklin County, 0.54 mi E of Peaks Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.300, -84.810

There was damage to a barn roof.

Thunderstorm Wind, Scott

When
June 17, 10:25 AM EST
Where
Scott County, 0.88 mi SW of Georgetown
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.190, -84.560

A tree was down.

Thunderstorm Wind, Franklin

When
June 17, 10:27 AM EST
Where
Franklin County, 0.88 mi NW of Stedmantown
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
38.230, -84.830

Large tree limbs were on the ground.

Thunderstorm Wind, Anderson

When
June 17, 10:30 AM EST
Where
Anderson County, 0.71 mi NE of Lawrenceburg
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.038, -84.892

Trees were down on US 62.

Thunderstorm Wind, Anderson

When
June 17, 10:35 AM EST
Where
Anderson County, 2.34 mi SSW of Tyrone
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.000, -84.850

Trees were down.

Thunderstorm Wind, Franklin

When
June 17, 10:35 AM EST
Where
Franklin County, 0.88 mi SE of Stedmantown
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.210, -84.810

Trees were down on the east side of Franklin County.

Thunderstorm Wind, Green

When
June 17, 9:35 AM CST
Where
Green County, 2.6 mi WNW of Gabe
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.320, -85.620

A tree was down on a mobile home.

Thunderstorm Wind, Scott

When
June 17, 10:37 AM EST
Where
Scott County, 1.59 mi SSW of Minorsville
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
38.310, -84.715

Trees were down across the roadway.

Thunderstorm Wind, Scott

When
June 17, 10:37 AM EST
Where
Scott County, 2.41 mi ENE of White Sulpher
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.212, -84.658

A tree was down on a golf course.

Thunderstorm Wind, Woodford

When
June 17, 10:40 AM EST
Where
Woodford County, 2.14 mi SW of Millville
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.111, -84.851

Trees were down on Hippe-Agee Road.

Thunderstorm Wind, Woodford

When
June 17, 10:40 AM EST
Where
Woodford County, 0.86 mi ENE of Millville
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.133, -84.805

Trees were down on Grassy Springs Road, between US 60 and KY 1659.

Thunderstorm Wind, Anderson

When
June 17, 10:40 AM EST
Where
Anderson County, 0.88 mi NE of Lawrenceburg
Measured
53 kt (61 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.040, -84.890

Trees, power lines, and telephone lines were down.

Thunderstorm Wind, Scott

When
June 17, 10:43 AM EST
Where
Scott County, 1.29 mi WNW of Delaplain
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.280, -84.570

A 61 mph wind gust was recorded at the Scott County EOC.

Thunderstorm Wind, Adair

When
June 17, 9:50 AM CST
Where
Adair County, 1.49 mi NNW of Barnett Spgs
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.250, -85.090

Trees were down.

Thunderstorm Wind, Adair

When
June 17, 9:55 AM CST
Where
Adair County, 0.88 mi SW of Christine
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.140, -85.210

Trees were down.

Thunderstorm Wind, Adair

When
June 17, 9:57 AM CST
Where
Adair County, 1.99 mi NW of Gentrys Mill
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
37.090, -85.156

Trees were down on Gentry Mill Road.

Thunderstorm Wind, Fayette

When
June 17, 10:58 AM EST
Where
Fayette County, 1.09 mi E of Greendale
Measured
51 kt (59 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.100, -84.500

There was a tree down on the roadway.

Thunderstorm Wind, Harrison

When
June 17, 11:05 AM EST
Where
Harrison County, 0.88 mi NE of Cynthiana
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.390, -84.290

There was roof damage to Smiser building in Cynthiana.

Thunderstorm Wind, Russell

When
June 17, 10:14 AM CST
Where
Russell County, 0.55 mi E of Jamestown
Measured
51 kt (59 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.980, -85.060

A tree blew down.

Thunderstorm Wind, Bourbon

When
June 17, 11:15 AM EST
Where
Bourbon County, 0.69 mi S of Paris
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.210, -84.250

Trees were down in Paris.

Thunderstorm Wind, Clark

When
June 17, 11:17 AM EST
Where
Clark County, 2.07 mi S of Renick
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.040, -84.200

Roughly 20 trees were reported down in the county. Three transformer fires and numerous power outages were also reported.

Thunderstorm Wind, Nicholas

When
June 17, 11:20 AM EST
Where
Nicholas County, 0.69 mi S of Carlisle
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.310, -84.030

Trees were down in the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037890, 1037891, 1037893, 1037894, 1037895, 1037896, 1037897, 1037898, 1037899, 1037900, 1037902, 1037941, 1037903, 1037904, 1037905, 1037906, 1037938, 1037940, 1037907, 1037910, 1037939, 1037934, 1037912, 1037914, 1037916, 1037918, 1037924, 1037926, 1037928, 1037932, 1037930.